As the number of calls to poison control centers due to the use and abuse of kratom rise, it is clear that liver damage is an increasing issue among users of the drug. Is kratom use causing you to experience liver problems?

How Does Kratom Affect the Liver?

Every case is unique. It is not immediately clear what occurs in the body that so heavily taxes the liver, causing liver damage in a relatively brief time with low-dose use, according to the National Institutes of Health (NIH).

In some cases, it may be that the combination of kratom and other substances of abuse proves to be overwhelming to the liver. In other cases, it may be that past drug abuse has already impaired the function of the liver. The introduction of kratom into the system to treat the withdrawal symptoms associated with opioid addiction, for example, may prove to be overwhelming.


How Kratom Works

Kratom is a leaf taken from a tree commonly found in Southeast Asia.

In low doses, the drug can cause a stimulant effect, increasing energy levels and feelings of well-being.

At high doses, kratom has a sedative effect. It can significantly decrease appetite, cause constipation, and damage the liver.

Kratom works by binding to opioid receptors in the brain, triggering the pleasure pathway response and causing users to crave the drug. Used informally to treat physical pain or to manage mental health issues related to post-traumatic stress disorder (PTSD), depression, and anxiety, many swear by the drug as a miracle cure.

Others who built up a tolerance and developed an addiction to the drug learned the hard way that withdrawal symptoms are significant. The harm caused by the use of the drug can be worse than the original issue the person was trying to manage.

What Does the Research on Kratom Indicate?

Kratom is a toxin. Processing the drug in high doses and/or regularly can be hard on the liver and kidneys. Heavy use can significantly damage the liver, causing it to become overwhelmed and shut down.

One study found that acute hepatitis can be induced with regular ingestion of kratom herbal tea. This was surprising because it noted the case study of a 31-year-old healthy male who drank herbal kratom tea for just two weeks to assist in the management of withdrawal symptoms related to the cessation of opioid drug use.

Kratom leaves being held in a handAnother case study noted that a 47-year-old male with no significant drug history drank kratom tea for 21 days and then presented with symptoms of lethargy, abnormal liver tests, and pruritus, ultimately being diagnosed with drug-induced liver injury as a result of kratom use.

About nine months after the liver tests returned to normal, the patient again ingested herbal kratom tea, and within two days, he presented with the same symptoms of drug-induced liver injury.

When the liver is damaged, the kidneys must work overtime to compensate. Without treatment, kidney damage can develop as well.


Is Liver Damage Caused By Kratom Use Reversible?

Depending on different factors, kratom-induced liver damage may or may not be reversible. Some factors affecting the outcome of treatment may include:

  • The existence of underlying chronic medical issues
  • The ability to stop all use of kratom immediately
  • The existence of withdrawal symptoms due to stopping the use of kratom
  • The existence of kratom addiction may contribute to a return to active kratom use
  • The amount of damage done to the liver by the use of other substances
  • The length of time spent using kratom
  • The dose of kratom used regularly

In general, when liver damage is noticed, the cause is correctly identified, and the individual immediately undergoes medical treatment, liver test results can return to normal in time. To maintain those results, however, it is important to maintain abstinence from kratom abuse and to do the work necessary to make healthier choices going forward.

What are the First Steps to Treat the Liver Damage?

If signs of liver damage begin — fatigue, dark urine, or nausea — the first step is to head to the doctor for testing. Honesty about kratom use and other substances is necessary for the doctor to effectively treat the problem.

If kratom use is an ongoing issue, stop all use of the substance. In some instances, a tapering approach may be used to avoid withdrawal symptoms.

Avoid alcohol and other substances processed by the liver to have the best chance of returned liver function.

If it is impossible to stop the use of all addictive substances alone, the next step is to enter a treatment program that has the resources to treat liver damage as well as the underlying issues related to addiction.

Tap to GET HELP NOW: (844) 899-5777